Hail, Barton
- When
- April 2, 10:02 PM CST
- Where
- Barton County, Pawnee Rock
- Measured
- 0.88 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.270, -98.980
A small compact complex of severe thunderstorms developed near the border of Colorado and Kansas during the late evening hours of April 2nd, 2015. This severe thunderstorm continued to develop and intensify as it moved east into Central Kansas and took on bow echo-like characteristics.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A small compact complex of severe thunderstorms developed near the border of Colorado and Kansas during the late evening hours of April 2nd, 2015. This severe thunderstorm continued to develop and intensify as it moved east into Central Kansas and took on bow echo-like characteristics. This bow-echo storm later produced quite a punch with damaging straight-line winds and large hail reported across much of Central and South Central Kansas. As the bow-echo approached Sedgwick and Harvey counties, channeled microbursts developed and caused significant straight-line wind damage. Power was knocked out to over 28,000 residents in the northern sections of Wichita for almost 5 days. Wichita and Maize schools cancelled classes on Friday, April 3rd, due to the power outages. This dangerous storm continued to move through South Central Kansas during the early morning hours, and took on supercellular characteristics as it moved into Southeast Kansas producing hail up to the size of grapefruits.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 2, 4:45 PM CST, 5 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 545 PM CDT THU APR 2 2015 ...UPDATED FOR 00Z AVIATION DISCUSSION... .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 331 PM CDT THU APR 2 2015 MAIN FORECAST CHALLENGE IS CONVECTIVE CHANCES/TRENDS TONIGHT INTO FRIDAY MORNING. THE QUASI-STATIONARY SURFACE FRONT HAS NUDGED A BIT NORTHWARD AT MID-AFTERNOON ACROSS SOUTHEAST KANSAS TO NEAR WINFIELD IN SOUTH CENTRAL KANSAS. DIURNAL HEATING WILL RESULT IN MLCAPE VALUES AROUND 2000 J/KG IN THE PRESENCE OF STRONG DEEP LAYER SHEAR BY LATE THIS AFTERNOON. WHILE THE CAP CONTINUES TO WEAKEN IT MAY NOT BE UNTIL EARLY EVENING BEFORE CONVECTION INITIATES IN RESPONSE TO INCREASING LOW LEVEL FLOW AHEAD OF THE APPROACHING UPPER TROF. A PERIOD OF SEVERE WEATHER IS POSSIBLE THROUGH MID-EVENING FOR AREAS MAINLY EAST AND SOUTHEAST OF WICHITA. SOME OF THIS CONVECTION WILL FESTER INTO LATE EVENING...BEFORE ANOTHER ROUND OF ELEVATED CONVECTION IS EXPECTED TO EMANATE FROM THE HIGH PLAINS AND MOVE EAST-SOUTHEAST ACROSS CENTRAL KANSAS OVERNIGHT. THIS ACTIVITY WILL ALSO HAVE THE POTENTIAL FOR MARGINALLY SEVERE HAIL AND WIND...BEFORE TRACKING INTO SOUTHEAST KANSAS BY EARLY FRIDAY MORNING. BRISK NORTH WINDS WILL DRIVE MUCH COOLER AND DRIER AIR ACROSS THE AREA DURING FRIDAY...WITH THE ASSOCIATED SURFACE HIGH PRESSURE SETTLING OVER THE CENTRAL PLAINS FRIDAY NIGHT. SOME PATCHY FROST IS POSSIBLE...THOUGH NO HEADLINES ARE PLANNED AS WE ARE STILL ABOUT A WEEK OR SO AWAY FROM OUR USUAL AVERAGE LAST FROST/FREEZE CLIMATOLOGY IN MANY AREAS. MILDER SOUTHERLY WINDS WILL DEVELOP FOR THE REST OF THE WEEKEND WITH MAXS CLOSER TO SEASONAL CLIMO. DARMOFAL .LONG TERM...(MONDAY THROUGH THURSDAY) ISSUED AT 331 PM CDT THU APR 2 2015 THE MEDIUM RANGE MODELS CONTINUE TO SHOW A MEAN UPPER TROF DEVELOPING ACROSS THE WESTERN CONUS THROUGH EARLY NEXT WEEK WITH AN INCREASINGLY MOIST SOUTHERLY FLOW ACROSS FAR EASTERN KANSAS. LITTLE CHANGE TO THE GOING FORECAST WILL BE MADE WITH MODEST PRECIP/CONVECTIVE CHANCES TIED TO THE EVENTUAL EASTWARD PROGRESSION OF THE UPPER TROF OR PIECES THEREOF IN THE WEST-SOUTHWEST FLOW ALOFT AND POTENTIAL FOR A COLD FRONT TO VENTURE INTO THE AREA BY MID-WEEK. KED && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING) ISSUED AT 538 PM CDT THU APR 2 2015 STALLED SURFACE FRONTAL ZONE EXTENDS FROM NORTHWEST OK...ACROSS SOUTHEAST KS...TO SOUTHERN MO EARLY THIS EVENING. STRONG INSTABILITY/SHEAR EXISTS ALONG/SOUTH OF THE FRONT AND EXPECTING SCATTERED SEVERE STORMS TO ERUPT EARLY THIS EVENING IN THIS REGION. SOME OF THIS ACTIVITY COULD AFFECT THE CNU TERMINAL WITH HAIL/WINDS. ICT IS JUST NORTH OF THE FRONT AND WILL LEAVE TS MENTION OUT FOR THIS EVENING AND MONITOR TRENDS. ANOTHER BATCH OF CONVECTIVE PRECIPITATION IS EXPECTED TO MOVE EAST-SOUTHEAST OUT OF THE HIGH PLAINS ACROSS KANSAS OVERNIGHT. THIS COULD AFFECT ALL TAF SITES...BUT HIGHER PROBABILITIES FOR CENTRAL/SOUTHEAST KS. STRONG/GUSTY NORTHERLY WINDS WILL DEVELOP FROM WEST TO EAST ACROSS THE FORECAST AREA LATE TONIGHT INTO EARLY FRIDAY MORNING...IN ASSOCIATION WITH STRONG PRESSURE RISES AND COLD AIR ADVECTION. STRATUS SEEMS LIKELY ACROSS MOST OF THE AREA FRIDAY MORNING. EXPECT CLEARING SKIES FROM NORTH TO SOUTH TOWARD MIDDAY INTO AFTERNOON FRIDAY. JMC && .FIRE WEATHER... ISSUED AT 331 PM CDT THU APR 2 2015 INCREASING CHANCES FOR RAIN FROM SHOWERS AND STORMS WILL GIVE SOME AREAS BENEFICIAL WETTING RAINS TONIGHT INTO EARLY FRIDAY. BEST CHANCES APPEAR TO BE OVER CENTRAL INTO SOUTHEAST KANSAS. HOWEVER...THINGS WILL DRY OUT AGAIN OVER THE WEEKEND...WITH GUSTY SOUTH WINDS HELPING TO ELEVATE THE GRASSLAND FIRE DANGER INTO THE VERY HIGH CATEGORY...PRIMARILY FROM THE FLINT HILLS WESTWARD ACROSS CENTRAL KANSAS. KED && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 46 58 35 66 / 40 40 0 0 HUTCHINSON 42 58 33 67 / 50 40 0 0 NEWTON 43 55 34 65 / 60 50 0 0 ELDORADO 46 58 34 66 / 60 50 0 0 WINFIELD-KWLD 49 59 34 66 / 40 30 0 0 RUSSELL 38 56 33 68 / 70 40 0 0 GREAT BEND 39 57 33 67 / 60 40 0 0 SALINA 41 57 33 68 / 70 50 0 0 MCPHERSON 42 56 33 66 / 70 50 0 0 COFFEYVILLE 51 58 34 64 / 60 40 0 0 CHANUTE 49 57 33 64 / 70 60 0 0 IOLA 48 57 33 64 / 70 60 0 0 PARSONS-KPPF 50 58 34 65 / 70 40 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 943 PM CDT THU APR 2 2015 KSZ032-033-047>053-067>072-082-083-091>096-098>100-040245- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 943 PM CDT THU APR 2 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT CLUSTERS OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE SOUTHEASTWARD ACROSS THE REGION OVERNIGHT. THE MAIN THREATS WILL BE HAIL UP TO HALF DOLLAR SIZE AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT CHANCE FOR SNOW MIXED WITH RAIN ACROSS PORTIONS OF CENTRAL KANSAS EARLY FRIDAY MORNING. HOWEVER NO SNOW ACCUMULATION IS EXPECTED. A FEW STORMS MAY LINGER ACROSS SOUTHEAST KANSAS ON FRIDAY MORNING...HOWEVER THEY ARE NOT EXPECTED TO BE STRONG OR SEVERE. A VERY HIGH FIRE DANGER IS POSSIBLE IN RAIN-FREE AREAS FOR MUCH OF SOUTH CENTRAL KANSAS AND THE FLINT HILLS ON FRIDAY...DURING THE MORNING AND EARLY AFTERNOON. VERY HIGH FIRE DANGER IS EXPECTED OVER THE WEEKEND DURING THE AFTERNOON HOURS...FROM THE FLINT HILLS WESTWARD ACROSS CENTRAL KANSAS. THERE WILL BE SLIGHT CHANCES FOR THUNDERSTORMS FROM LATE SUNDAY THROUGH TUESDAY NIGHT...MAINLY ALONG AND EAST OF I-135. CHANCES FOR STORMS WILL INCREASE ACROSS THE ENTIRE AREA BY WEDNESDAY INTO WEDNESDAY NIGHT. THE RISK FOR ORGANIZED SEVERE WEATHER APPEARS TO BE RELATIVELY LOW THROUGH EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED OVERNIGHT IN CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
814 PM CDT THU APR 02 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TORNADO 2 S MOUND VALLEY 37.18N 95.40W
04/02/2015 LABETTE KS TRAINED SPOTTER
TRAINED SPOTTER REPORTS TORNADO WHICH DAMAGED A SHED
SOUTH OF MOUND VALLEY.
&&
VJPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
833 PM CDT THU APR 02 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0831 PM HAIL OSWEGO 37.17N 95.11W
04/02/2015 E0.75 INCH LABETTE KS EMERGENCY MNGR
&&
VJPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
901 PM CDT THU APR 02 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 PM HAIL CANEY 37.01N 95.93W
04/02/2015 E0.75 INCH MONTGOMERY KS FIRE DEPT/RESCUE
A DELAYED REPORT FROM FIRE DEPARTMENT WAS PEA TO DIME
SIZE HAIL. TIME IS ESTIMATED FROM RADAR.
&&
VJPSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
946 PM CDT THU APR 2 2015
KSZ070-071-030330-
WOODSON KS-GREENWOOD KS-
946 PM CDT THU APR 2 2015
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN WOODSON COUNTY IN SOUTHEASTERN KANSAS...
NORTHEASTERN GREENWOOD COUNTY IN SOUTHEASTERN KANSAS...
* UNTIL 1030 PM CDT
* AT 944 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR HAMILTON...OR 9 MILES SOUTHWEST
OF MADISON...MOVING EAST AT 35 MPH.
HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
YATES CENTER...HAMILTON AND VIRGIL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3787 9565 3792 9631 3810 9631 3812 9596
3804 9596 3804 9564
TIME...MOT...LOC 0244Z 271DEG 29KT 3802 9622
MCGUIRESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1031 PM CDT THU APR 2 2015 KSZ071-072-030415- WOODSON KS-ALLEN KS- 1031 PM CDT THU APR 2 2015 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... NORTHEASTERN WOODSON COUNTY IN SOUTHEASTERN KANSAS... ALLEN COUNTY IN SOUTHEASTERN KANSAS... * UNTIL 1115 PM CDT * AT 1030 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR NEOSHO FALLS...OR 7 MILES WEST OF IOLA...MOVING EAST AT 60 MPH. HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... IOLA...HUMBOLDT...LA HARPE...GAS...MORAN...NEOSHO FALLS... SAVONBURG...ELSMORE...MILDRED...BASSETT...IOLA AIRPORT AND PIQUA. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3774 9509 3784 9565 3804 9563 3804 9508 TIME...MOT...LOC 0330Z 274DEG 51KT 3794 9554 MCGUIRE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1102 PM CDT THU APR 02 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1102 PM HAIL PAWNEE ROCK 38.27N 98.98W
04/02/2015 E0.88 INCH BARTON KS FIRE DEPT/RESCUE
&&
VJPThe Dodge City radar (KDDC), 103 km away, was scanning. The volume nearest the first event began at 04:02 UTC.
51 thunderstorm wind, 28 hail, 1 tornado. Local standard time, as filed.
A trained spotter reported quarter size hail across the east side of town, which was piling up like snow.
Several power poles were snapped in half, across the southeast part of the county.
The emergency manager estimated 60 mph wind gusts with power outages.
The Emergency manager also estimated wind gusts of 70 mph.
The emergency manager estimated 70 mph gusts and ping pong ball sized hail.
Several power poles were snapped.
A trained spotter also estimated 60 mph winds.
The trained spotter also reported quarter size hail.
Law enforcement also estimated winds of 50 to 60 mph.
The trained spotter reported quarter to golf ball sized hail and 40 to 50 mph winds.
Law enforcement reported the gust.
A trained spotter measured the gust.
The emergency manager reported a few tress were uprooted.
The public relayed the report via twitter.
Public reported nickel to quarter size hail.
The emergency manager reported heavy damage to a boat and camper storage building. Several power lines were also knocked down.
The trained spotter reported quarter sized hail covering the ground.
A trained spotter measured the gust.
The trained spotter measured the gust. Also quarter size hail was also reported.
The whole roof of the Andale Middle School was torn off and blown into the middle of the road.
A trained spotter measured the gust.
An off duty NWS employee measured the gust.
A four inch diameter tree limb was knocked down.
Dime size hail was also reported.
Power poles were knocked down near 21st Street and Interstate 135.
A trained spotter estimated the gust.
A trained spotter estimated the gust.
The public report was relayed via KWCH-TV.
Numerous power poles were snapped, and damage occurred to shingles and minor damage to roofs.
A Sedgwick County EMS building had its roof blown off. Two people that were in the building had minor injuries.
A mobile home was rolled by a channeled microburst and completely destroyed. Three people were inside the home and climbed out of the rumble. All three were injured in the damage and transported to the hospital with minor injuries.
One person was injured when they were blown off their porch at a mobile home park.
A channeled microburst began near the Kansas Heart Hospital with portions of the roof blown off. A tenth of mile of power poles were snapped off at the base along Webb Road, all leaning to the east. At Jabara Airport a large aircraft hanger was completely destroyed with debris from the hanger spread to the east. Aircraft that were located inside the hanger were also damaged.
Nickel size hail was also reported.
A window frame was torn out as well as car windows were blown out.
KSN TV employee reported the hail.
Dime size hail also covered the ground.
Measured at the Kansas Aviation Museum via KAKE TV.
A trained spotter estimated the gust. Power outages also occurred.
A channeled microburst tore off roofs to several businesses and knocked out car windows at a car dealership. Numerous street signs were damaged and telephone poles were snapped.
The portion of the roof of the Newton Public Library was peeled off by a channeled microburst.
A trained spotter estimated the gusts, which blew a transformer and resulted in power outages north of Rose Hill.
Wind damage occurred to a barn, an outbuilding and to the main house.
The gusts were reported via KAKE TV.
The emergency manager reported two mobile homes just northeast of town were destroyed.
Damage occurred to a barn and some outbuildings.
A large barn was destroyed by the damaging winds.
Damage occurred to numerous structures.
Damage occurred to a barn.
Damage occurred to several homes and a storage unit, just south of Highway 254.
A trained spotter estimated the gust.
Power poles were blown down.
A mobile home was destroyed with two people injured.
Damage was reported to buildings and homes, including windows blown out. One mobile home was also damaged.
A trained spotter measured the gust.
Half of a barn roof was blown off. Also eight inch diameter tree limbs were blown down.
A viewer on FOX23, out of Tulsa reported hail to the size of grapefruit.
Relayed by FOX23 out of Tulsa.
Law enforcement reported golf ball sized hail, the hail doing damage to trees and windows.
Very brief tornado touchdown over open country. A dust cloud at the surface was noted. Tornado width was 50 yards.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyThe tornado archive for Kansas, 2015Warnings in Kansas, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 560431, 560432, 560433, 560439, 560446, 560453, 560440, 560454, 560455, 560441, 560487, 560442, 560443, 560444, 560489, 560456, 560502, 560447, 560448, 560508, 560457, 560449, 560458, 560536, 560543, 567121, 560538, 560539, 560549, 560550, 560551, 560556, 560559, 560562, 560450, 560637, 560638, 566691, 562778, 562780, and more.